Michigan, 2008Damaging Wind in Michigan, August 17, 2008
August 17, 2008 · NWS DTX · 1 event in 1 county or zone
An isolated severe pulse thunderstorm developed over Saginaw.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe pulse thunderstorm developed over Saginaw.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 17, 2:08 PM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 17, 2:08 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
308 PM EDT SUN AUG 17 2008
.SHORT TERM...TONIGHT
WDSPRD CU FIELD HAS DEVELOPED THIS AFTERNOON IN RESPONSE TO
INCREASING LOW LEVEL MOISTURE FIELDS. WHERE SURFACE CONVERGENCE AND
DEW POINT POOLING IS MAXIMIZED ALONG LAKESHORES...CU HAS BEEN A
LITTLE THICKER WITH A LITTLE MORE VERTICAL DEVELOPMENT. EXPECT AN
ISOLATED SHOWER OR TWO LATE THIS AFTERNOON AND EARLY THIS EVENING
IN THESE AREAS AS MODIFIED SOUNDINGS GIVING NEAR 1500 J/KG.
STILL...WITH BEST FORCING WELL NORTH NOT EXPECTING ANYTHING
REALLY ORGANIZED OR WIDESPREAD. CU FIELD OUGHT TO DIURNALLY
DISSIPATE FAIRLY QUICKLY THIS EVENING AS WELL...AND HAVE TRIMMED
BACK QUITE A BIT ON MODEL CLOUD FIELDS FOR THE OVERNIGHT PERIOD.
EXPECTING MINS PRETTY SOLIDLY IN THE MID 60S TONIGHT...EXCEPT IN SOME
OF THE TYPICAL MICRO-CLIMATES IN THE SOUTHERN PART OF THE CWA.
&&
.LONG TERM...MONDAY THROUGH SUNDAY...
SOUTHEAST LOWER MI WILL LIE WITHIN A MODERATING PRE-FRONTAL AIRMASS
ON MONDAY...UNDER A PREDOMINANT LOW LEVEL WESTERLY FLOW NORTH OF AN
ELONGATED AREA OF HIGH PRESSURE. WARM AIR ADVECTION WILL PUSH 850MB
TEMPERATURES TO AROUND 16-17C...AND COMBINED WITH A DECENT AMOUNT OF
INSOLATION...WILL LEAD TO ABOVE NORMAL HIGHS. GFS SEEMINGLY A
LITTLE TOO AGGRESSIVE WITH THE THERMAL RECOVERY...AND WILL LEAN
TOWARD THE SLIGHTLY COOLER NAM READINGS WITH READINGS IN THE
MID/UPPER 80S.
NO APPARENT LARGE SCALE FORCING MECHANISM AND ONLY MODEST
INSTABILITY/MOISTURE LEAVES CHANCES FOR PRECIP EXTREMELY LIMITED
DURING THE DAY. BEST OPPORTUNITY WILL COME LATE AFTERNOON/EVENING
ACROSS THE SAGINAW VALLEY/THUMB...AS A STRONG SHORTWAVE DROPPING
SOUTHEAST ACROSS ONTARIO SENDS A COLD FRONT SOUTH INTO MICHIGAN.
LOW LEVEL CONVERGENCE REMAINS UNIMPRESSIVE GIVEN THE PARALLEL
PRE-FRONTAL WESTERLY FLOW...BUT WILL BE SUFFICIENT ENOUGH AS
MOISTURE POOLS ALONG THE BOUNDARY TO WARRANT CARRYING AT LEAST A
SMALL CHANCE FOR SHOWERS/TSTORMS.
FRONTAL BOUNDARY WILL THEN TRANSLATE SOUTH THROUGH THE REMAINDER OF
THE FORECAST AREA MONDAY NIGHT. WANING INSTABILITY AND CONTINUED
MEAGER FRONTAL CONVERGENCE WILL KEEP PRECIP CHANCES LIMITED...SO
WILL JUST RETAIN A SLIGHT CHANCE POP OVERNIGHT AREAWIDE. COOLER/
DRIER POST-FRONTAL AIRMASS WILL THEN FILTER IN FOR TUESDAY. MAY SEE
SOME PESKY LOW STRATUS HANG AROUND THROUGH MIDDAY (ESPECIALLY NORTH)
AS THE LOW LEVEL FLOW SHIFTS OFF LAKE HURON. TEMPERATURES ACROSS
THE NORTH WILL STRUGGLE TO CLIMB OUT OF THE 60S...WITH EVERYONE
SEEING BELOW NORMAL DAYTIME READINGS.
12Z MEDIUM RANGE MODEL SUITE SHOWING GOOD CONSENSUS IN DEPICTING
UPPER RIDGING BUILDING EASTWARD ACROSS THE GREAT LAKES DURING THE
MIDWEEK PERIOD. AIRMASS WILL SLOWLY BEGIN TO MODERATE ON WEDNESDAY
UNDER NEARLY FULL INSOLATION...ALTHOUGH THE WEAK LOW LEVEL GRADIENT
WITH HIGH PRESSURE CENTERED JUST TO THE EAST WILL KEEP THE ADVECTIVE
PROCESS NEUTRAL. WILL ADJUST LOW TEMPS DOWN SLIGHTLY WEDNESDAY
NIGHT GIVEN MORE FAVORABLE RADIATIONAL COOLING CONDITIONS...WITH
CLEAR SKIES/LIGHT WINDS AND A DEEP DRY LAYER IN PLACE. A MORE
SOUTHERLY COMPONENT TO THE LOW LEVEL FLOW WILL GIVE HIGH
TEMPERATURES A BIGGER BOOST ON THURSDAY...WITH THE RELATIVELY DRY
RESIDENT AIRMASS PROVIDING PLENTY OF SUNSHINE. TEMPERATURES WILL
REMAIN SEASONABLE INTO THURSDAY...WITH HIGHS IN THE 80-85F RANGE
WITH LOWER HUMIDITY.
THE MODELS BEGIN TO DIVERGE TOWARD THE END OF THE WEEK...SHOWING
DIFFICULTY HANDLING THE UPPER LOW THAT REMAINS CUTOFF BENEATH THE
RIDGE OVER THE SOUTHERN PLAINS. AN UPPER TROUGH WILL BE EJECTING
EASTWARD ACROSS THE NORTHWEST CONUS DURING THIS TIME. THE GFS
MAINTAINS A MORE AMPLIFIED TROUGH...ALLOWING THIS FEATURE TO HELP
LIFT THE REMAINS OF THE UPPER LOW NORTHEAST TOWARD THE GREAT LAKES
FRIDAY INTO SATURDAY. THIS IS ACCOMPANIED BY A DEEP PLUME OF
TROPICAL MOISTURE AS THE GULF OPENS UP AND THE MEAN FLOW DEEPENS OUT
OF THE SOUTHWEST. MEANWHILE...THE ECMWF HOLDS MOST OF THE UPPER
ENERGY AND DEEPER MOISTURE SOUTH AND WEST OF THE AREA DURING THIS
TIME. OVERALL FAVOR GOES TOWARD THE ECMWF...WHICH HAS SHOWN MORE
CONSISTENCY RECENTLY IN HANDLING THE LARGER SCALE FEATURES WITHIN
THIS BLOCKY PATTERN. WILL RETAIN THE GOING LOW POPS FOR FRI NGT/SAT
GIVEN THE UNCERTAINTY...BUT MAY VERY WELL SEE THIS PERIOD DRY WITH
JUST AN INCREASE IN HIGHER CLOUDINESS AS THE AIRMASS CONTINUES TO
MOISTEN. STRENGTHENING WARM AIR ADVECTION WILL ACT TO COUNTER THE
INCREASE IN MOISTURE/CLOUD COVER...WITH THE RISING LOW LEVEL
THICKNESSES TRANSLATING INTO HIGHS APPROACHING THE MID/UPR 80S
FRIDAY AND SATURDAY ACROSS THE SOUTHERN HALF.
THE AFOREMENTIONED UPPER TROUGH AND ASSOCIATED COLD FRONT WILL SWING
THROUGH DURING THE SAT NGT/EARLY SUNDAY TIMEFRAME. THE INCREASING
LARGE SCALE ACCENT AND LOW LEVEL CONVERGENCE WORKING WITH AN AXIS OF
DEEPER MOISTURE WILL BRING POSSIBLY THE BEST CHANCE OF RAIN DURING
THE EXTENDED PERIOD.
&&
.MARINE...
A TIGHTENING PRESSURE GRADIENT AND DEEPER DAYTIME MIXING WILL RESULT
IN INCREASING WESTERLY WINDS ACROSS THE GREAT LAKES ON MONDAY.
LATEST MODEL GUIDANCE SUGGESTS THE POTENTIAL FOR GUSTS TO APPROACH
25 KNOTS ACROSS LAKE HURON FROM MIDDAY INTO THE EARLY EVENING HOURS
AND A SMALL CRAFT ADVISORY IS NOW IN EFFECT FOR ALL NEARSHORE
WATERS. THE PASSAGE OF A COLD FRONT WILL BRING A BRIEF LULL EARLY
TUESDAY NIGHT WHILE WINDS SHIFT TOWARD THE NORTHEAST...BEFORE
INCREASING AGAIN EARLY TUESDAY AS A COLDER AIRMASS MOVES OVER THE
WARMER LAKE WATERS. THIS FLOW OVER THE LONG LAKE HURON FETCH WILL
GENERATE HIGHER WAVES...LEADING TO ANOTHER PERIOD OF SMALL CRAFT
CONDITIONS ON TUESDAY. WINDS AND WAVES WILL DIMINISH BY TUESDAY
NIGHT AND WEDNESDAY AS HIGH PRESSURE MOVES ACROSS THE GREAT
LAKES.
&&
.PREV DISCUSSION...ISSUED 1258 PM EDT SUN AUG 17 2008
AVIATION...
VFR CONDITIONS AGAIN TO PERSIST THROUGH THE FORECAST PERIOD.
THUNDERSTORM CHANCES REMAIN PRETTY SMALL THIS AFTERNOON...WITH
JUST AN ISOLATED CELL OR TWO POSSIBLY POPPING UP ALONG THE
LAKESHORES WHERE DEW POINTS MAY POOL A BIT INTO THE LOWER 60S.
OTHERWISE...JUST EXPECTING SCT CU WITH BASES AOA 5KFT. MORNING
RAOBS INDICATE A LITTLE BIT OF WIND OFF THE SURFACE AND ARE
STARTING TO MIX A LITTLE OF THAT DOWN FOR THIS AFTERNOON. STILL...
NOT EXPECTING GUSTS ANY HIGHER THAN 15 KTS OR SO THROUGH ABOUT
22-23Z.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...05
LONG TERM....MR
MARINE.......MR
AVIATION.....05
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS
ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 17, 2:03 PM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
303 PM EDT SUN AUG 17 2008
MIZ047>049-053>055-060>063-068>070-075-076-082-083-181915-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
303 PM EDT SUN AUG 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AS THEY MOVE TO THE
SOUTHEAST AT AROUND 20 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE SAGINAW VALLEY AND
THUMB REGION MONDAY AFTERNOON AS A COLD FRONT MOVES THROUGH. THIS
FRONT WILL CONTINUE DROPPING SOUTH AND BRING A SLIGHT CHANCE OF
THUNDERSTORMS TO THE REMAINDER OF THE AREA MONDAY NIGHT. THE
CHANCE OF THUNDERSTORMS WILL LINGER INTO TUESDAY NEAR THE OHIO
BORDER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE THROUGH TONIGHT.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-181915-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
303 PM EDT SUN AUG 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AS THEY MOVE TO THE
SOUTHEAST AT AROUND 20 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SMALL CRAFT ADVISORIES ARE IN EFFECT ON MONDAY FOR THE NEARSHORE
WATERS OF LAKE HURON INCLUDING SAGINAW BAY. PLEASE REFER TO THE
LATEST MARINE PRODUCTS.../MWWDTX/ AND /NSHDTX/...FOR DETAILS.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS LAKE HURON MONDAY
AFTERNOON AS A COLD FRONT MOVES THROUGH. THIS FRONT WILL CONTINUE
DROPPING SOUTH AND BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE
REMAINDER OF THE MARINE AREAS MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE THROUGH TONIGHT.
MR
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Aug 17, 4:27 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
527 PM EDT SUN AUG 17 2008
MIZ047-048-172300-
BAY-MIDLAND-
527 PM EDT SUN AUG 17 2008
...SPECIAL WEATHER STATEMENT...
AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MIDLAND...MOVING SOUTHEAST
AT 16 MPH.
PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS
OVER 30 MPH ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
AUBURN BY 540 PM EDT...
6 MILES SOUTH OF LINWOOD BY 550 PM EDT...
KAWKAWLIN BY 600 PM EDT...
BAY CITY BY 615 PM EDT...
ESSEXVILLE BY 625 PM EDT...
MUNGER BY 640 PM EDT...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
DG
Special weather statement, Aug 17, 5:25 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
625 PM EDT SUN AUG 17 2008
MIZ053-054-061-180030-
GENESEE-SAGINAW-TUSCOLA-
625 PM EDT SUN AUG 17 2008
...SPECIAL WEATHER STATEMENT...
AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
SAGINAW TO 11 MILES WEST OF BIRCH RUN...MOVING SOUTHEAST AT 14 MPH.
HEAVY RAINFALL WILL CAUSE SOME MINOR FLOODING OR PONDING OF WATER ON
ROADS. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THE STRONGEST OF THESE
STORMS.
* THUNDERSTORMS WILL BE NEAR...
BRIDGEPORT BY 635 PM EDT...
MONTROSE BY 655 PM EDT...
REESE AND FRANKENMUTH BY 710 PM EDT...
CLIO BY 725 PM EDT...
VASSAR BY 745 PM EDT...
MILLINGTON BY 800 PM EDT...
OTISVILLE BY 815 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
DG
Thunderstorm Wind, Saginaw
- When
- August 17, 5:25 PM EST
- Where
- Saginaw County, 1 mi E of Saginaw
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 43.420, -83.950
Local television meteorologist reported large tree limbs down and trees uprooted along and near Gratiot Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, August 17 to 20, 20082 injured · $9.4 million · EF0 · 7 events
- Tornadoes and Flash Flooding in New Mexico, August 17 to 18, 2008$1.0 million · EF0 · 26 events
- Flash Flooding in North Carolina, August 17, 2008$70,000 · 2 events
- Flash Flood and Lightning Strike in Louisiana, August 17, 2008$15,000 · 2 events
- Heavy Rain in Texas, August 17, 20083 events
- Waterspouts in South Atlantic Coastal Waters, August 17, 20082 events
- Flash Flooding in North Carolina, August 17, 20082 events
- Damaging Winds in South Carolina, August 17, 2008$2,000 · 50 kt wind · 2 events
- Hail in South Carolina, August 17, 20081 in hail · 2 events
- Flash Flood in Arizona, August 17, 20081 event
- Flash Flood in Arizona, August 17, 20081 event
- Flash Flood in Texas, August 17, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131301.